Thunderstorm Wind, Fremont
- When
- August 4, 5:51 AM MST
- Where
- Fremont County, (Lnd)hunt Fld Lander
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.820, -108.730
Mid level moisture and a passing shortwave wave brought a scattering of showers and thunderstorms that produced locally high wind gusts. A high based virga shower brought a 59 mph wind gust to the Lander airport in the morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Mid level moisture and a passing shortwave wave brought a scattering of showers and thunderstorms that produced locally high wind gusts. A high based virga shower brought a 59 mph wind gust to the Lander airport in the morning. A high based thunderstorm brought a 63 mph wind gust to the Cowley airport in northern Big Horn County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 4, 3:38 AM MST, 2 hours 13 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 438 AM MDT Sun Aug 4 2024 .KEY MESSAGES... - Fire weather concerns in the short term (through Tuesday) as it remains hot and dry. - By Wednesday a strong cold front will bring temperatures down a couple of notches, which will feel quite pleasant across the area. This front will also bring good chances for rain and thunderstorms. - The ridge that has been bringing the very hot/dry conditions will get pushed south by the middle of the week and looks to stay that way into next weekend. This will keep it cooler, with chances for rain/storms from the middle of the week into next weekend. && .DISCUSSION... Issued at 206 AM MDT Sun Aug 4 2024 A little shortwave moving around the edge of the ridge/mid- level high will pass through the region this afternoon. This will lead to scattered rain showers and thunderstorms this afternoon/evening. There are already some virga showers in the area this morning, which will continue. Brief very light rain is possible (15%) this morning, but it remains very dry below cloud bases, which are high (over 10k ft), so don't expect much. Convection that fires up this afternoon will have the capability to produce dry lightning, which was the deciding factor for Red Flag Warnings this afternoon. Gusty wind is also a given with all convection thanks to inverted-v signatures across the area. Temperature/dew point spreads will be around 50 degrees F, so gusts around 50 mph are likely (60%) from the strongest storms/downdrafts. Convection will develop Monday afternoon, but should remain isolated in nature as the ridge builds back in overhead behind the shortwave this afternoon. Temperatures will drop a bit on Monday, so not quite as oppressive, but not much of a cooldown. Temperatures will jump back up on Tuesday as warmer air aloft, associated with the ridge, mixes down to the surface ahead of a upper-low/trough that begins to drop down from Canada Tuesday afternoon. Isolated to scattered convection will develop Tuesday afternoon and persist into the evening hours as the trough brings lift and moisture convergence. Wind will increase on Tuesday as this trough approaches, so attention will again be on fire weather concerns for Tuesday afternoon. A strong cold front associated with the upper-low/trough dropping down from the north will come rushing in on Wednesday. This should drop temperatures down by about 10-20 degrees east of the Continental Divide. The usual windy conditions with a front can be expected on Wednesday as the pressure gradient tightens ahead of the front. Widespread rain showers and thunderstorms are likely (60-70%) Wednesday afternoon through the overnight hours east of the Continental Divide thanks to the front. Dry air advects in west of the Continental Divide on Wednesday, which will prevent precipitation there. Lingering low-level moisture on Thursday behind the front should result in more scattered convection as the baroclinic zone between the ridge and trough sets up right over the Cowboy State. Model guidance begins to diverge by Friday, but it should still remain relatively cool, with more chances for precipitation into next weekend. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 430 AM MDT Sun Aug 4 2024 Virga showers are developing over areas west of the Divide currently. These showers are forecasted to hold together over the Wind River Basin by 13Z, as they continue moving toward the northeast. Apart from gusty outflow winds, impacted are expected to remain minimal. More widespread showers and thunderstorms are expected starting around 18Z. All places, except KWRL, have about a 30% to 40% chance of a shower/thunderstorm this afternoon, so have TEMPO/PROB30 groups through 01Z. Outflow wind gusts will be the main concern with this convection, as the strongest storms could have gusts in excess of 40 knots. Showers and thunderstorms will remain possible over eastern portions of the Bighorn Basin and Johnson County between 02Z and 05Z, as skies clear out from west to east. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .FIRE WEATHER... Issued at 206 AM MDT Sun Aug 4 2024 Hot temperatures and dry conditions continue today, although scattered convection will develop in the afternoon. There is a threat of dry lightning with convection this afternoon as well as strong outflow boundaries/downdrafts. Relative humidity (RH) values are not as low as the past few days and not quite low enough for Red Flag Warning (RFW) criteria, but the gusty wind and potential for dry lightning, along with the antecedent conditions resulting in very dry vegetation was enough to issue RFW's for the southern half of the area. It won't be as windy on Monday and convection will be much more isolated, so fire weather conditions will improve slightly, but by Tuesday more fire weather highlights may be needed. Wind will be stronger on Tuesday and the threat of dry lightning will return. RH will be 15-20% for most of the area, so again marginal for a RFW. Will have to re-evaluate the next couple of nights and see how conditions trend. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 10 AM this morning to 9 PM MDT this evening for WYZ277>280-283-289-414-415. && DISCUSSION...Rowe AVIATION...LaVoie FIRE WEATHER...Rowe
Hazardous Weather Outlook National Weather Service Riverton WY 1256 AM MDT Sun Aug 4 2024 WYZ001>020-022>030-051100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 1256 AM MDT Sun Aug 4 2024 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Scattered thunderstorms, some dry, will develop this afternoon. It will remain hot today. Fire weather concerns are very high due to gusty wind in the afternoon and the possibility of dry lightning. Red Flag Warnings are in effect for much of the area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Fire weather concerns remain through Tuesday before a strong cold front pushes into the area by Wednesday. Precipitation chances will increase with the front on Wednesday and Scattered rain showers/thunderstorms look likely from Wednesday through Saturday, especially in the afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 12:53 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204270, 1204271.